For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Dementia blues :( Go to previous topic Go to next topic Go to higher level

By chroop67 On 2012.07.03 13:25
My mom's dementia is getting progressively worse. She was checked for a UTI and yes she has one and has been on antibiotics for a week and i have seen no improvement in the dementia. Her conversations make no sense and are little bits of memories all strung together. Most of her delusions are upsetting and scary for her and leave me feeling helpless. How long is this stage of PD? I am sure that with all the stress that these delusions cause her she will end up having a catastrophic medical event. I just play along with the harmless delusions and try as best I can to deconstruct the scary ones. I have been in contact with her neuro and we discussed lowering the sinemet but this will decrease mobility. The conundrum is this; movement with delusions or less movement with increased anxiety. There is no way of winning I guess.

By LOHENGR1N On 2012.07.03 15:30
chroop, I'm sorry you and your loved one are going through this. I don't have answers to your questions. By definition dementia is a progressive disease or aspect of part of a disease like Parkinson's, a disease which doesn't get better only worse. As to how long will it last? No one can say except that with current medical knowledge of dementia it will last to the end of life. Delusions which often are confused with dementia can be improved or cease. You are doing the only thing you can and that is consulting with the Doctors. Follow their guidance. You are right there is no way of winning. In this long dark battle with Parkinson's Disease we as of now have no way of winning. We fight on with this knowledge. We fight on trying to give and achieve the best quality of life for loved ones. We fight on trying to keep this level of any quality no matter where the Disease takes us on this awful roller coaster ride. The quality lessens, it becomes different levels but we still strive to keep some semblance of dignity and quality. In the end it is all we can hope for and all we can currently do. It is not in our nature to just stand by and watch loved ones slip down this dark path, we want to beat the disease we want to cure them and make them better! The last of these is what you and every caregiver/partner do is make them better! Oh not cure but make better in the sense that you do your best to ease our way. To help with the little things as well as the big things and improve our quality of life. In doing so you are making Us better though at times it doesn't seem like you are or look like you are...believe me you are.

So chroop, you and your's are in our hearts and prayers, please keep us posted because you matter to all of us here on the forum.

To everyone have a safe independence day and caregivers/partners when you catch your reflection tomorrow stop and give yourself a smile because everyday YOU ARE our independence! Take care, best of luck and hang in there.

By Jane On 2012.07.04 12:38
Lohengrin, thank you for your encouraging words. After two months of progressive physical deterioration my husband finally got an increase in his medication. I was to the point that I felt that I could no longer take care of him on my own. Well with the increase in medication he is less physically dependent on me but his dellusions have greatly increased. When we reported this to the doctor. he said that we need to make the decision as to what we want to live with, less mobility or dellusions. Parkinson's is such a cruel disease. I hope you both have a good 4th of July.

By chroop67 On 2012.07.08 22:35
Thanx for all the insightful words. This past Thursday I got a call from the care home and was told that Mom had somehow, undetected, opened a very heavy door in behind the cafeteria and went down about 8 stairs in her wheelchair. Amazingly she was found upright, in her chair and only suffering from a sore arm. When I asked her about it she had some wild story about the queens visit, a babies baptism and she wasn't the least bit phased by it. Her talk is still all over the place and they have increased her seroquel. I will be in contact with the neuro because it is my concern that the seroquel is contributing to the dementia, maybe making it speed up a little. I really don't know. It just gets harder and harder to talk to a woman who was my mom but really isn't anymore.....

By abp0822 On 2012.07.19 16:46
Seroquel (and Ativan) gave my father terrible hallucinations. It is among a class of drug getting a "warning" on use in the elderly.

Mirapex also gave him hallucinations.

Getting him off those, onto Stalevo and Excelon patch did a great deal to improve his symptoms, including his dementia.

(Aricept was great but he couldn't tolerate the side effects.)

By kaykaykan On 2012.07.20 02:02
My husband is 68 and we just started Aricept today. The doctor made clear the fact it would not improve his memory or judgement and there is no way to tell if it is helping because the purpose of the drug is to slow the progress of the dementia. Since there is no way to tell how fast it would progress without the drug, we are just hoping for some stability for awhile. He reminded me as we left the room after my husband how this is a progressive disease. That is one thing I live with daily: watching my husband have times of rapid decline and then level off to just have the decline return. Glad to find this forum. I have searched for a local support group and we have none in our area. My heart goes out to all and as bad as it is today, I am reminded that there are others facing harder choices than I am faced with today. God Bless all.

By jaxrock On 2012.08.03 07:47
I just read through all of these posts....because yesterday my husband displayed some very disturbing symptoms...............I guess "dementia-like" would be accurate...a few days ago, he ordered a product he saw advertised on tv....used a credit card (which upset me, since we're not using credit cards..) Of course, it wasn't what he thought it was, so I had to return it for a refund. That was really out of character for him....then, yesterday, he started making all these phone calls to numbers of handymen he saw in the newspaper. I could see he was very intent on making these calls...........
But, the worse part is this.......he called our daughter and said I was mad at him, freaking out about the phone calls, and was being "mean" to him...which, of couse, was not true. Now I'm wondering who else he may be telling that I'm "mean to him" to........
He also asked our daughter some very odd questions.........things that just didn't make sense at all...........
I asked her to call me any time this happens again.......so at least I can be aware of it....
Yikes!!

By parkinit On 2012.08.03 21:40
I think from time to time our PWP do or say things that are very illogical, but to them it obviously seems highly logical. You can't figure out when this is going to happen or why (anyway, I haven't).

For instance, my PWP sent out a mass e-mail to folks asking them to commit to calling him every day at a certain time to remind him to take his pills. He had tried vibrator watches, loud alarms, but he is very hard of hearing, so these didn't work. I always called him when I was out running errands, but he didn't always answer the phone, so I asked him why someone else calling him would make any difference (not to mention what he was asking of these people!!).

Some told me they thought he was joking. It made others very sad for him (and me).

By LOHENGR1N On 2012.08.03 23:43
parkinit, Here goes from me the eternal optimist (or at least always looking for the upside of things). Sometimes we are so caught up with living and dealing with this disease things are confusing to say the least. I believe I'd try looking back at the time your husband sent the mass email as a somewhat misguided attempt at helping you. In his thinking he knows you called to remind him of his med's, also he knows he didn't answer every time. (I'm sure that issue was discussed with human nature being what it is and attempting to do normal tasks along with caregiving). Sometimes we patients try to help and it comes out wrong, sometimes it doesn't. Figuring with mass emails he'd be sure to catch one or two and take his med's a good idea to him something bizarre to you. But hey such is life especially with Parkinson's, So lean back smile about how kind and loving his misguided try was maybe take a sip of tea and tuck it away in your noggin for next time you'll catch it then. Give him a hug or peck on the cheek, he might not know why you did it just now but he'll appreciate all the same and so will you. Take care, best of luck and hang in there.

By susger8 On 2012.08.04 06:24
Jaxrock, compulsive shopping and other obsessive behaviors happen sometimes with PD. Often they are related to the medications, especially Mirapex or Requip. And other odd behaviors are common as well, also changes in mental status. They may come and go, which is very hard to cope with.

It's a good idea to keep an eye on your credit cards and your bank balance, because unfortunately, the caregiver may not realize that the PWP is spending large amounts of money until it's already spent.

You might ask the neurologist about a change in medicaiton.

Sue


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you